Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 266, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 22, 2003, 4:34 PM EDT for Hardin County, Larue County, Nelson County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 4:34 PM EDT (20:34 UTC)
- Expired
- Aug 22, 2003, 5:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Hardin County, KY, Larue County, KY, Nelson County, KY
The radar
The Louisville radar (KLVX), 32 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2273 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 222034
SVRLMK
KYC093-123-179-222115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY
LARUE COUNTY IN NORTH CENTRAL KENTUCKY
NELSON COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 515 PM EDT
* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM NEAR COXS CREEK TO 7 MILES
NORTH OF VERTREES...OR FROM 23 MILES SOUTHEAST OF LOUISVILLE TO 37
MILES SOUTHWEST OF LOUISVILLE...MOVING SOUTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STEPHENSBURG...NEW HAVEN...LYONS...CECILIA AROUND 450 PM EDT
WHITE MILLS...TONNIEVILLE...SUMMIT...NEW HOPE AROUND 455 PM EDT
SONORA...HOWARDSTOWN AND HODGENVILLE AROUND 500 PM EDT
THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING DAMAGING
WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A
STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3796 8549 3781 8570 3780 8593 3781 8617
3762 8625 3756 8611 3746 8608 3747 8554
3761 8551 3792 8521
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:12 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 22, 3:12 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 PM EDT THU AUG 20 2003 SHORT TERM (TONIGHT THROUGH MONDAY)... A WEAK COLD FRONT WILL SAG INTO SOUTHERN PORTIONS OF OUR FORECAST AREA (FA) TNGT...BEFORE EXITING ALL OF THE REGION MIDDAY SATURDAY. SOME DISAGREEMENT STILL WITH SPEED OF FROPA...& AGAIN HAVE ELECTED TO TAKE THE SLOWER PATH...WITH ONLY WEAK PUSH FROM THE NORTH ALOFT. EXTREME INSTABILITY ACRS RGN AT MID AFTN WITH CAPES 3-5K AND LIS MINUS 6 TO MINUS 12. CONVG ALNG SAID FNT SHOULD CONTINUE TO SPARK ADDITIONAL TSTM DVLPMNT INTO THE EVNG HOURS ... BEFORE LOSS OF HEATING STARTS TO SETTLE THINGS DOWN A BIT. EVEN THOUGH FRONT WILL STILL LINGER IN THE SOUTH THRU SATURDAY MID- DAY...ENUF CAPPING... AND DECAY IN DEEP MOISTURE... SHOULD PREVENT FURTHER DEVELOPMENT. OTHERWISE SCT-BKN CU EXPECTED ARND FA. RIDGE OF HIGH PRESSURE...BOTH SFC AND ALOFT...WILL BUILD INTO THE OHIO VLY SAT NITE THRU MONDAY WITH GENERALLY CLEAR SKIES. MUCH OF OUR FA WILL BE ON THE FRINGE OF A HEAT WAVE OFF TO OUR WEST...WITH HEAT GRDLY RETURNING TO OUR RGN SUNDAY AND ESPECIALLY MONDAY. ONCE AGAIN MOS TEMPERATURE GUIDANCE CLUSTERED AROUND EACH OTHER... AND WILL FOLLOW CLOSELY. EXTENDED (MONDAY NIGHT THROUGH FRIDAY)... AN AREA OF HIGH PRESSURE WILL KEEP THE EARLY PORTION OF THE WEEK DRY AND WARM...INCREASING HUMIDITY AND CLOUDS FOR TUESDAY. INSTABILITY AHEAD OF THE NEXT FRONT WILL ALLOW FOR SOME ISOLATED TSTORMS...WILL NEED MORE CONTINUITY IN THE MODELS SO I KEPT THE DAY DRY ATTM. THE ENSEMBLES AND GFS BOTH SHOW A EARLY WEDNESDAY MORNING ARRIVAL OF A COLD FRONT...ABOUT 12HRS EARLIER THAN PREVIOUS RUNS. SHWRS AND THUNDERSTORMS FOR WEDNESDAY AND COOLER TEMPS WITH THE CLOUDS AND RAINFALL. SLIGHTLY COOLER THAN NORM TEMPS AND LESS HUMID FOR THE LATE WEEK PERIODS...MODELS BEEN HINTING AT POSSIBLE SHWRS/TSTORMS FOR THURSDAY WITH THE UPPER LEVEL TROUGH...WILL GO DRY AS HIGH PRESSURE SHOULD MOVE IN QUICKLY BEHIND THE FRONT AND HALT ANY DEVELOPMENT THURSDAY AFTN. .LMK...NONE. STUREY/SCHOTT
Hazardous weather outlook, Aug 22, 4:05 PM EDT, 29 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 405 PM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A WEAK COLD FRONT WILL MOVE THROUGH MUCH OF OUR REGION TONIGHT... BEFORE SETTLING INTO FAR SOUTHERN KENTUCKY ON SATURDAY MORNING. THIS FEATURE...COUPLED WITH HIGH INSTABILITY AND MOISTURE VALUES... WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT. A FEW OF THE STORMS COULD PRODUCE WIND DAMAGE...LARGE HAIL AND TORRENTIAL RAIN. BE ALERT TO THE POSSIBILITY OF LOCAL FLASH FLOODING. THE THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE A TREMENDOUS AMOUNT OF LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE NEXT CHANCE OF THUNDERSTORMS IS SCHEDULED FOR TUESDAY AND WEDNESDAY...AS A NEW COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. STUREY
In the hours before
Local storm report, Aug 22, 3:53 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
353 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM CORYDON IN WIND DAMAGE
08/22/03 HARRISON LARGE LIMBS DOWNED
LDLocal storm report, Aug 22, 3:57 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
357 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM BATTLETOWN KY .75 INCH HAIL
08/22/03 MEADE
LDLocal storm report, Aug 22, 3:59 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
359 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM GOSHEN KY WIND DAMAGE
08/22/03 OLDHAM TREES DOWNED
LDLocal storm report, Aug 22, 4:13 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
413 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM STAMPING GROUND KY FLASH FLOODS
08/22/03 SCOTT ROADS FLOODED
LDLocal storm report, Aug 22, 4:22 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
422 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM WEST POINT KY WIND DAMAGE
08/22/03 HARDIN TREES AND POWER LINED DOWN
LDLocal storm report, Aug 22, 4:24 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
424 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0412 PM SHEPHERDSVILLE KY WIND DAMAGE
08/22/03 BULLITT TREES AND POWER LINES DOWN
LDThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:29 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 46 min |
| Aug 22, 3:02 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 38 min |
| Aug 22, 3:17 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 38 min |
| Aug 22, 3:30 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 35 min |
| Aug 22, 3:45 PM EDT | Flash Flood Warning | LMK | Franklin, Scott | 75 min |
| Aug 22, 3:59 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Meade | 46 min |
| Aug 22, 4:56 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Washington | 39 min |
| Aug 22, 5:12 PM EDT | Severe Thunderstorm Warning | LMK | Marion | 38 min |
| Aug 22, 5:20 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 15 min |
| Aug 22, 5:23 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 37 min |
| Aug 22, 5:30 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 20 min |
| Aug 22, 5:34 PM EDT | Severe Thunderstorm Warning | LMK | Taylor | 41 min |
| Aug 22, 5:42 PM EDT | Severe Thunderstorm Warning | LMK | Casey, Lincoln | 43 min |
| Aug 22, 5:43 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 32 min |
| Aug 22, 6:00 PM EDT | Severe Thunderstorm Warning | LMK | Green | 45 min |
| Aug 22, 6:03 PM EDT | Severe Thunderstorm Warning | LMK | Adair | 42 min |
| Aug 22, 6:05 PM EDT | Severe Thunderstorm Warning | LMK | Hart | 40 min |
| Aug 22, 6:10 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson | 40 min |
| Aug 22, 6:15 PM EDT | Severe Thunderstorm Warning | LMK | Grayson | 30 min |
| Aug 22, 6:24 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Logan | 56 min |
| Aug 22, 6:26 PM EDT | Severe Thunderstorm Warning | LMK | Russell | 34 min |
| Aug 22, 6:42 PM EDT | Tornado Warning | LMK | Edmonson | 18 min |
| Aug 22, 6:52 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Warren | 23 min |
| Aug 22, 6:58 PM EDT | Severe Thunderstorm Warning | LMK | Clinton | 32 min |
| Aug 22, 7:06 PM EDT | Tornado Warning | LMK | Barren | 29 min |
| Aug 22, 7:07 PM EDT | Tornado Warning | LMK | Warren | 28 min |
| Aug 22, 7:14 PM EDT | Severe Thunderstorm Warning | LMK | Metcalfe | 36 min |
| Aug 22, 7:18 PM EDT | Severe Thunderstorm Warning | LMK | Allen | 27 min |
| Aug 22, 7:35 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 40 min |
| Aug 22, 7:37 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 38 min |
| Aug 22, 7:39 PM EDT | Flash Flood Warning | LMK | Ohio | 96 min |
| Aug 22, 7:47 PM EDT | Severe Thunderstorm Warning | LMK | Allen | 43 min |
| Aug 22, 7:53 PM EDT | Severe Thunderstorm Warning | LMK | Simpson | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.